Delaware, 2019

High Wind in Delaware, February 25, 2019

February 25, 2019 · NWS PHI · 4 events in 4 counties and zones

A departing very deep cyclone combined with strong high pressure to the west yielded a strong pressure gradient from the Plains eastward to the northern Mid-Atlantic and New England regions. High winds gusting 50-60 mph resulted in scattered power outages and trees down across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A departing very deep cyclone combined with strong high pressure to the west yielded a strong pressure gradient from the Plains eastward to the northern Mid-Atlantic and New England regions. High winds gusting 50-60 mph resulted in scattered power outages and trees down across the region. Some minor structural damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 25, 6:28 AM EST, 32 minutes earlier.

Area forecast discussion, Feb 25, 6:28 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
628 AM EST Mon Feb 25 2019

.SYNOPSIS...
An expansive area of strong low pressure will continue moving off to
our north and east. High pressure will build through late Tuesday in
the wake of this storm system yielding fair weather for the
beginning of the week. A weak low pressure system will affect the
region Wednesday and Wednesday night, then high pressure returns
briefly on Thursday. More unsettled weather is expected Friday and
into the weekend with another system potentially developing and
passing south or west of the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Two areas of low pressure will merge over eastern Canada today and
will strengthen from a 976 mb low to a 972 mb low later this
afternoon. A tight pressure gradient forms between this low and high
pressure building into the Northern Plains states.

Meanwhile, 55-65 kt winds at 925-850 mb and 130-150 kt at 500 mb
will pass through the region today. Best mixing will occur from
after sunrise through midday or so as there will be plenty of
sunshine across most of the region.

Scattered bands of snow showers will move through the southern
Poconos, the Lehigh Valley, and northern New Jersey this
morning. A quick coating of snow is possible in some of the more
persistent snow bands. Will bump up PoPs in these areas to
chance from slight chance.

Otherwise, winds beginning to increase a bit, and will
intensify to 20-30 mph with 50-60 mph gusts. 12Z NAM has a
bullseye of 850 mb winds close to 65 kt passing near Delmarva
into the middle of the day, so will expand the High Wind Warning
to now include all of Delmarva, and as a result, will encompass
the whole forecast area. Will keep the High Wind Warning up
through 6 pm, but once the strongest winds end in the afternoon,
a Wind Advisory may be needed for a few hours early this
evening.

Otherwise, with CAA underway, highs will be in the 30s and 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Winds diminish this evening, generally to 15-20 mph with 20-30
mph gusts through midnight or so, then winds diminish to 5-10
mph in outlying areas, and to 10-15 mph near the coasts.

Winds may become light in some spots well after midnight and
towards daybreak Tuesday. With clear skies, this may result in
good radiational cooling. For now, expecting lows in the teens
generally north and west of the Fall Line, and otherwise in the
low to mid 20s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Long term period starts off with high pressure centered across
the upper Midwest and Great Lakes region with largely zonal flow
aloft, which is expected through the end of the week. The high
will move eastward Tuesday toward New England into Wednesday
then will push offshore Wednesday night. Thus, fair weather is
to be expected Tuesday with clouds increasing Tuesday night and
Wednesday.

A shortwave trough will pass quickly off to our north late
Wednesday and early Thursday. This shortwave will bring the
chance for some light precipitation for our area, however it
appears that there will be some drier mid-level air in place
across the central portion of the forecast area. 00Z medium
range guidance suite all indicate the deepest moisture plumes
and forcing will remain just to our north and just south, where
showers are more likely to occur, with a weak low pressure
center passing directly over the center of the forecast area.
Have adjusted the forecast to reflect this accordingly. Expect
to see mostly light snow toward the north and all rain with any
precip to the south. Any precip that develops across far SE PA
and central NJ could potentially be and mix of rain and snow.
Some light snow accumulations around 0.5-1" are possible
Wednesday for far northern NJ and the Poconos, and perhaps a
dusting in the Lehigh Valley.

The aforementioned low will push out to sea Wednesday night and
high pressure will return briefly on Thursday bringing fair
weather and near average temperatures. On Friday, the forecast
becomes quite uncertain as a familiar pattern this season begins
shaping up again across the eastern US. Medium range guidance
indicates an upper closed low/trough strengthening and moving
east across the Great Lakes. The likely case is that we will see
yet another Great Lakes low develop and bring us another round
of rain and wind with a brief warm up ahead of then rapid cool
down behind a passing cold front. Although the ECMWF keeps the
low well offshore. Another strong high will filter into the
eastern US behind this departing system and another cold spell
seems probable by the end of the weekend and early next week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. West to northwest winds 20-30 kt with 40-50 kt
gusts. High confidence.

Tonight...VFR/SKC. W-NW winds diminish to 15-20 kt with 20-30
kt gusts this evening, then to 8-12 kt after midnight. High
confidence.

Outlook...

Tuesday and Tuesday night...VFR with NW winds around 10 kts
becoming N around 5 kts overnight. High Confidence.

Wednesday and Wednesday night...Light rain/snow showers with
sub-VFR conditions possible. Light winds. Low confidence.

Thursday...VFR with N winds 5 to 10 kts. Moderate confidence.

Thursday night through Friday night... Rain showers with MVFR
to IFR conditions possible. E winds 5 to 15 kts. Low confidence.

&&

.MARINE...
West winds 25-35 kt with 45-50 kt across all waters. Storm
Warnings up on all waters until 6 pm. A Gale Warning will be
needed this evening once the Storm force winds end, and then
conditions gradually subside to Small Craft Advisory criteria
later tonight.

Around the times of low tide this evening (generally 7pm-8pm),
expecting tidal departures of 2-2.5 feet below MLLW. Will issue
a Low Water Advisory for the ocean and DE Bay around the low
tide this evening. For the tidal DE Bay, right now is looks as
if departures will be 1-1.5 feet, so will hold off on a Special
Weather Statement for low tide late tonight (generally starting
after midnight or so) for now.

Outlook...

Tuesday through Friday...Sub-SCA conditions are expected
through the entire outlook period. Seas are expected to build to
4-5 feet Friday ahead of the next approaching storm system.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 6 PM EST this evening for PAZ054-055-
     060>062-070-071-101>106.
NJ...High Wind Warning until 6 PM EST this evening for NJZ001-
     007>010-012>027.
DE...High Wind Warning until 6 PM EST this evening for DEZ001>004.
MD...High Wind Warning until 6 PM EST this evening for MDZ008-012-
     015-019-020.
MARINE...Low Water Advisory from 6 PM to 11 PM EST this evening for
     ANZ430-431-450>455.
     Storm Warning until 6 PM EST this evening for ANZ430-431-
     450>455.

&&

Synopsis...Staarmann
Near Term...MPS
Short Term...MPS
Long Term...Staarmann
Aviation...MPS/Staarmann
Marine...MPS/Staarmann
Hazardous weather outlook, Feb 25, 4:02 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
402 AM EST Mon Feb 25 2019

NJZ001-PAZ054-055-261100-
Sussex-Carbon-Monroe-
402 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-015-019-020-NJZ007>010-012-PAZ060>062-101>105-261100-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-
Somerset-Middlesex-Berks-Lehigh-Northampton-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
402 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015>019-PAZ070-071-106-261100-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Lower Bucks-
402 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-NJZ013-014-020>027-261100-
Kent-Inland Sussex-Delaware Beaches-Western Monmouth-
Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
402 AM EST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-261100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
402 AM EST Mon Feb 25 2019

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 6 PM TO 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Feb 25, 5:10 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     NON-TSTM WND DMG 2 SSW MARKSBORO         40.96N 74.92W
02/25/2019                   WARREN             NJ   FIRE DEPT/RESCUE

            TREE AND POWER LINES DOWN ON SILVER LAKE
            ROAD.

&&

STAARMANN
Local storm report, Feb 25, 5:16 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
516 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     NON-TSTM WND DMG BALA CYNWYD             40.01N 75.25W
02/25/2019                   MONTGOMERY         PA   DEPT OF HIGHWAYS

            TREE DOWN ON WINDING WAY.

&&

STAARMANN
Local storm report, Feb 25, 6:00 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     NON-TSTM WND DMG HACKETTSTOWN            40.85N 74.83W
02/25/2019                   WARREN             NJ   FIRE DEPT/RESCUE

            TREE DOWN NEAR THE INTERSECTION OF GRAND
            AVENUE AND BEATTY AVENUE.

&&

STAARMANN
Special weather statement, Feb 25, 6:21 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
621 AM EST Mon Feb 25 2019

NJZ001-007>010-PAZ054-055-061-062-103-105-251300-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Lehigh-
Northampton-Western Montgomery-Upper Bucks-
Including the cities of Newton, Washington, Morristown,
Flemington, Somerville, Jim Thorpe, Stroudsburg, Allentown,
Bethlehem, Easton, Collegeville, Pottstown, Chalfont,
and Perkasie
621 AM EST Mon Feb 25 2019

Widely scattered snow showers will affect parts of the southern
Poconos, the Lehigh Valley, and northern New Jersey. A coating of
snow is possible in the more persistent snow bands, but overall,
accumulating snow is not expected. Visibilities may be briefly
reduced, and roads may otherwise become slick.

West winds 20 to 30 mph with 35 to 45 mph gusts early this morning
will quickly increase to 25 to 35 mph with 50 to 60 mph gusts.

MPS
Local storm report, Feb 25, 6:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     NON-TSTM WND DMG 2 SW VINELAND           39.47N 75.04W
02/25/2019                   CUMBERLAND         NJ   DEPT OF HIGHWAYS

            POWERLINES DOWN ON ROUTE 47 IN VINELAND.

&&

STAARMANN
Local storm report, Feb 25, 6:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 AM EST MON FEB 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG 1 WSW MORRIS PLAINS     40.82N 74.49W
02/25/2019                   MORRIS             NJ   PUBLIC

            WEST HANOVER ROAD CLOSED NEAR BURNHAM ROAD
            DUE TO DOWN TELEPHONE POLE AND POWER LINES.

&&

STAARMANN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kent

When
February 25, 7:00 AM EST to 1:00 PM EST
Where
Kent forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Based on surrounding reports and observations, winds likely gusted to 50 kts across the county.

High Wind, Delaware Beaches

When
February 25, 7:00 AM EST to 1:00 PM EST
Where
Delaware Beaches forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Based on surrounding reports and observations, winds likely gusted to 50 kts across the county.

High Wind, New Castle

When
February 25, 7:30 AM EST to 1:03 PM EST
Where
New Castle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Trees down on Auburn Mill Road near Hockessin. Power lines down on Naaman Road near Ashbourne Hills. Tree down on Barley Mill Road near Greenville.

High Wind, Inland Sussex

When
February 25, 8:24 AM EST
Where
Inland Sussex forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

A trained spotter estimated a 60 mph wind gust in Milton, DE at 8:24am. Downed tree on North Bi-State Boulevard closed at Lincoln Avenue in Delmar.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801642, 801643, 801641, 799758.